Arizona, 2014

High Wind in Arizona, June 16, 2014

June 16, 2014 · NWS FGZ · 1 event in 1 county or zone

An unusually strong low pressure system began to move through the Great Basin today. This produced windy conditions over northern Arizona and locally high winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

An unusually strong low pressure system began to move through the Great Basin today. This produced windy conditions over northern Arizona and locally high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 16, 9:54 AM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 16, 9:54 AM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
954 AM MST MON JUN 16 2014

.SYNOPSIS...
WINDY AND VERY DRY CONDITIONS ARE EXPECTED AGAIN TODAY
AND TUESDAY WITH SPEEDS DECREASING ON WEDNESDAY. EXPECT THE DRY
WEATHER TO CONTINUE ACROSS NORTHERN ARIZONA THROUGH FRIDAY.
TEMPERATURES WILL BE NEAR NORMAL FOR THIS TIME OF YEAR.

&&

.DISCUSSION...PRIMARY WEATHER CONCERNS TODAY ARE STRONG SOUTHWEST
WINDS IN RESPONSE TO LOW PRESSURE MOVING INTO THE PACIFIC
NORTHWEST. WINDS THIS MORNING ARE ALREADY GUSTING IN THE 25 TO 35
MPH RANGE AND ARE EXPECTED TO INCREASE THROUGH THE AFTERNOON WITH
GUSTS REACHING 40 TO 55 MPH. A WIND ADVISORY REMAINS IN EFFECT FOR
ALL OF NORTHERN ARIZONA EXCEPT NORTHERN GILA AND SOUTHERN YAVAPAI
COUNTIES. AREAS OF BLOWING DUST WILL BE POSSIBLE ACROSS NORTHEAST
ARIZONA THIS AFTERNOON. THE STRONG WINDS WILL COMBINE WITH VERY
LOW HUMIDITY THIS AFTERNOON GENERATING CRITICAL FIRE WEATHER
CONDITIONS AREA-WIDE AND A RED FLAG WARNING REMAINS IN EFFECT.
VERY DRY AND WINDY CONDITIONS WILL CONTINUE THROUGH TUESDAY AND
POSSIBLY THROUGH WEDNESDAY FOR SOME AREAS...PLEASE SEE PREVIOUS
DISCUSSION BELOW FOR FURTHER DETAIL.

&&

.PREVIOUS DISCUSSION (325 AM MST)...
THE ANOMALOUSLY DEEP UPPER LEVEL LOW AND TROUGH FOR THIS TIME OF
THE YEAR WILL MOVE THROUGH THE PACIFIC NORTHWEST AND GREAT BASIN
TODAY AND TUESDAY. AS THIS SYSTEM GETS CLOSER TO NORTHERN
ARIZONA...THE SOUTHWEST FLOW ALOFT WILL PEAK AND BE AT ITS
STRONGEST TODAY THROUGH WEDNESDAY MORNING...THEN THE FLOW ALOFT
DECREASES A LITTLE DURING THE DAY ON WEDNESDAY...WITH STILL A
THREAT OF NEAR CRITICAL FIRE WEATHER CONDITIONS OVER PORTIONS OF
NAVAJO AND APACHE COUNTIES. AS A RESULT OF THE STRONG FLOW ALOFT
AND THE DEEP MIXING...WIDESPREAD SURFACE WINDS 20-35 MPH WITH
GUSTS UP TO 55 MPH ARE EXPECTED TODAY AND TUESDAY. THERE IS STILL
SOME UNCERTAINTY AS TO HOW MUCH MOISTURE INCREASE THERE WILL BE
OVER THE MOGOLLON RIM...WHITE MOUNTAINS...AND CHUSKA MOUNTAINS ON
TUESDAY WHICH WILL AFFECT WHETHER CRITICAL FIRE WEATHER CONDITIONS
WILL BE MET IN THESE AREAS. MODELS SO FAR HAVE UNDER DONE THE
DRYING ESPECIALLY OVER NORTH CENTRAL AND NORTHWEST ARIZONA. FOR
NOW THE FIRE WEATHER WATCH FOR TUESDAY WILL BE LEFT FOR THE DAY
SHIFT TODAY TO DELINEATE WHERE TO PUT UP THE RED FLAG FOR TUESDAY.
OVERNIGHT TEMPERATURES WILL BE SEVERAL DEGREES ABOVE NORMAL NEAR
THE HIGHER TERRAIN THE NEXT COUPLE NIGHTS DUE TO THE MIXING FROM
THE STRONGER WINDS ALOFT.

THE TROUGH AND ASSOCIATED SURFACE FRONT WILL MOVE EAST ACROSS
NORTHERN ARIZONA ON WEDNESDAY...AND WE WILL FINALLY SEE SOME RELIEF
FROM THE STRONG WINDS EXCEPT FOR PORTIONS OF NAVAJO AND APACHE
COUNTIES WHERE WINDS WILL STILL BE GUSTING POSSIBLY AS HIGH AS 45
MPH IN THE AFTERNOON.

MUCH WEAKER UPPER LEVEL FLOW IS EXPECTED THURSDAY THROUGH MONDAY OF
NEXT WEEK...WITH LIGHTER WINDS. MODELS ARE SUGGESTING THAT SOME
SUBTROPICAL MOISTURE MAY MOVE NORTHWARD INTO NEW MEXICO AND POSSIBLY
FAR EASTERN ARIZONA OVER THE WEEKEND...WHICH MAY LEAD TO HIGH BASED
CONVECTION WITH THE POSSIBILITY OF DRY LIGHTNING. THE THREAT IS
RELATIVELY TOO SMALL TO PUT INTO THE FORECAST AT THIS TIME...ONLY
OCCASIONAL CLOUDS EXPECTED OVER EASTERN AZ.

&&

.AVIATION...FOR THE 18Z PACKAGE...VFR CONDITIONS EXPECTED FOR THE
NEXT 24 HOURS UNDER PERIODIC MID-TO-UPPER LEVEL CLOUDINESS.
SOUTHWEST WINDS 20-30G45KT THROUGH 02Z TUESDAY...THEN 10-20KT
OVERNIGHT. STRONGEST WINDS ALONG AND NORTH OF THE MOGOLLON RIM.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST
THROUGH TUESDAY ACROSS NORTHERN ARIZONA AS A LARGE UPPER LOW MOVES
THROUGH THE GREAT BASIN.

FOR TODAY THROUGH TUESDAY...WE HAVE VERY LOW HUMIDITIES THIS MORNING
ACROSS THE AREA WITH MIN TEMPS WELL ABOVE NORMAL. EXPECT VERY STRONG
20-FOOT SOUTHWESTERLY WINDS TO START BY MID MORNING AND CONTINUE
THROUGH SUNSET. EXPECT SINGLE DIGIT MINIMUM RELATIVE HUMIDITIES
TODAY...WITH POOR RECOVERY TONIGHT. BREEZY SOUTHWEST WINDS WILL
BLOW TONIGHT ACROSS THE HIGHER TERRAIN. ON TUESDAY...EXPECT
SIMILAR WIND CONDITIONS ACROSS THE AREA. SURFACE MOISTURE IS SHOWN
TO INCREASE ACROSS AREAS EAST OF A LINE FROM KAYENTA THROUGH
PAYSON. THIS PUTS FORECAST MIN RH'S ABOVE 15 PERCENT IN THE
PONDEROSA FOREST IN THIS AREA. TUESDAYS AREA WIDE FIRE WEATHER
WATCH WILL CONTINUE AT THIS TIME.

ON WEDNESDAY...THE UPPER LOW MOVES EAST ACROSS THE ROCKIES. STRONGER
WINDS SHOULD BE LIMITED TO NAVAJO AND APACHE COUNTIES WHERE THE
THREAT REMAINS OF CRITICAL FIRE WEATHER CONDITIONS.

LIGHTER WINDS ARE EXPECTED ON THURSDAY AND FRIDAY...THOUGH THE AIR
MASS WILL REMAIN VERY DRY. THE HAINES INDEX WILL DECREASE TO
MODERATE LEVELS THROUGH THIS PERIOD.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR AZZ104>118-
137>140.

FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY
EVENING FOR AZZ104>118-137>140.

WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR AZZ004>017-
038>040.

WIND ADVISORY FROM 11 AM TO 7 PM MST TUESDAY FOR AZZ004>017-
038>040.

&&

PUBLIC.........MCS/TC
AVIATION.......KD
FIRE WEATHER...KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 16, 2:28 AM MST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
228 AM MST MON JUN 16 2014

AZZ004>018-037>040-170715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
228 AM MST MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS FROM AROUND 40 TO 55 MPH
ARE EXPECTED ACROSS PORTIONS OF NORTHERN ARIZONA FROM THE MOGOLLON
RIM...WHITE MOUNTAINS...AND YAVAPAI COUNTY MOUNTAINS NORTHWARD TO
THE UTAH BORDER FROM LATE MORNING INTO EARLY THIS EVENING. AREAS
OF BLOWING DUST ARE FORECAST FROM BASICALLY HIGHWAY 89 FROM
FLAGSTAFF EASTWARD TO THE NEW MEXICO BORDER. LOW RELATIVE
HUMIDITY PLUS THE GUSTY WINDS MEAN CRITICAL FIRE WEATHER
CONDITIONS...AND A RED FLAG WARNING IS IN EFFECT FOR MUCH OF
NORTHERN ARIZONA THROUGH EARLY THIS EVENING....SEE PHXRFWFGZ FOR
DETAILS. ALSO SEE PHXNPWFGZ FOR MORE DETAILS ON THE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOUTHWEST WINDS 20 TO 35 MPH WITH GUSTS FROM AROUND 40 TO 55 MPH
ARE EXPECTED ON TUESDAY. A WIND ADVISORY IS IN EFFECT TUESDAY. A
FIRE WEATHER WATCH CONTINUES FOR TUESDAY. AREAS OF BLOWING DUST
ARE POSSIBLE FROM BASICALLY HIGHWAY 89 FROM FLAGSTAFF EASTWARD TO
THE NEW MEXICO BORDER.

SLOWER WIND SPEEDS RETURN STARTING WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Mogollon Rim

When
June 16, 11:40 AM MST to 3:00 PM MST
Where
Western Mogollon Rim forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The Flagstaff ASOS reported wind gusts over 58 MPH between 1140 AM and 300 PM. The peak wind gust was 60 MPH at 247 PM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519449.